Tinnitus, a condition characterized by a ringing, buzzing, or hissing sound in the ears, can be caused by various factors, including exposure to loud noise, ear infections, and certain medical conditions. However, one lesser-known cause of tinnitus is medication. A variety of drugs, both prescription and over-the-counter, can potentially cause or exacerbate tinnitus. Ototoxicity is a chemical or medication that is toxic to the ear. It can be a side effect of a drug. This occurs when a person ingests medication that adversely affects the cochlea or the auditory nerve and can even affect the vestibular system. The sensory cells, which are located in the inner ear, are used in hearing and balance. This article will explore some of these medications and provide insights into their relationship with tinnitus.
Non-Steroidal Anti-Inflammatory Drugs (NSAIDs)
Non-steroidal anti-inflammatory drugs (NSAIDs) like aspirin, ibuprofen, and naproxen are commonly used to relieve pain and reduce inflammation. However, high doses of these medications have been associated with tinnitus. The risk is particularly high with aspirin; when taken in large quantities or over a long period, it can cause temporary tinnitus.
Certain antibiotics, particularly those in the aminoglycoside class such as gentamicin and tobramycin, can cause tinnitus. These medications are known to be “ototoxic,” meaning they can damage the inner ear, leading to tinnitus and even hearing loss.
Some chemotherapy drugs, including cisplatin and carboplatin, are ototoxic and can cause tinnitus. The risk of developing tinnitus increases with higher doses and prolonged use of these medications.
Loop diuretics, such as furosemide (Lasix) and bumetanide, used to treat conditions like heart failure and hypertension, can cause tinnitus. These medications increase the production of urine, helping the body get rid of excess fluid. However, they can also cause changes in the fluid balance in the inner ear, leading to tinnitus.
Certain types of antidepressants, particularly selective serotonin reuptake inhibitors (SSRIs) like fluoxetine (Prozac) and sertraline (Zoloft), can cause tinnitus in some people. The mechanism behind this is not entirely understood, but it’s thought that these drugs may affect the neurotransmitters in the brain that influence auditory processing.
Quinine medications used for treating malaria and leg cramps can cause tinnitus. This side effect is more common with high doses or long-term use of these drugs.
While many medications can potentially cause tinnitus, it’s important to remember that everyone’s reaction to medication is different, and not everyone who takes these drugs will experience tinnitus. If you’re taking any of these medications and notice a ringing in your ears, don’t stop taking your medication without first consulting your healthcare provider. They can help determine whether the medication is the cause of your tinnitus and discuss possible alternatives or solutions. Remember, it’s essential to weigh the benefits of the medication against the potential side effects, and your healthcare provider is best equipped to guide you in making these decisions.